Geometry & Topology

Complex surface singularities with integral homology sphere links

Walter D Neumann and Jonathan Wahl

Full-text: Open access

Abstract

While the topological types of normal surface singularities with homology sphere link have been classified, forming a rich class, until recently little was known about the possible analytic structures. We proved in a previous paper that many of them can be realized as complete intersection singularities of “splice type,” generalizing Brieskorn type. We show that a normal singularity with homology sphere link is of splice type if and only if some naturally occurring knots in the singularity link are themselves links of hypersurface sections of the singular point. The Casson Invariant Conjecture (CIC) asserts that for a complete intersection surface singularity whose link is an integral homology sphere, the Casson invariant of that link is one-eighth the signature of the Milnor fiber. In this paper we prove CIC for a large class of splice type singularities. The CIC suggests (and is motivated by the idea) that the Milnor fiber of a complete intersection singularity with homology sphere link Σ should be a 4–manifold canonically associated to Σ. We propose, and verify in a non-trivial case, a stronger conjecture than the CIC for splice type complete intersections: a precise topological description of the Milnor fiber. We also point out recent counterexamples to some overly optimistic earlier conjectures.

Article information

Source
Geom. Topol., Volume 9, Number 2 (2005), 757-811.

Dates
Received: 24 May 2004
Revised: 18 April 2005
Accepted: 6 March 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799605

Digital Object Identifier
doi:10.2140/gt.2005.9.757

Mathematical Reviews number (MathSciNet)
MR2140992

Zentralblatt MATH identifier
1087.32018

Subjects
Primary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx] 14H20: Singularities, local rings [See also 13Hxx, 14B05]
Secondary: 32S50: Topological aspects: Lefschetz theorems, topological classification, invariants 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57N10: Topology of general 3-manifolds [See also 57Mxx]

Keywords
Casson invariant integral homology sphere surface singularity complete intersection singularity monomial curve plane curve singularity

Citation

Neumann, Walter D; Wahl, Jonathan. Complex surface singularities with integral homology sphere links. Geom. Topol. 9 (2005), no. 2, 757--811. doi:10.2140/gt.2005.9.757. https://projecteuclid.org/euclid.gt/1513799605


Export citation

References

  • W Barth, C Peters, A Van de Ven, Compact Complex Surfaces, Ergebnisse der Mathematik und ihre Grenzgebiete (3) 4, Springer–Verlag (1984)
  • R-O Buchweitz, G-M Greuel, The Milnor number and deformations of complex curve singularities, Invent. Math. 58 (1980) 241–281
  • P Cassou-Nogués, A Płoski, Introduction to Algebraic Plane Curve Singularities, in preparation
  • O Collin, Equivariant Casson invariant for knots and the Neumann-Wahl formula, Osaka J. Math. 37 (2000) 57–71
  • O Collin, N Saveliev, Equivariant Casson invariants via gauge theory, J. Reine Angew. Math. 541 (2001) 143–169
  • C Delorme, Sous-monoï des d'intersection complète de $\N$, Ann. Sci. École Norm. Sup. (4) 9 (1976) 145–154
  • D Eisenbud, W D Neumann, Three-dimensional link theory and invariants of plane curve singularities, Ann. Math. Stud. 110, Princeton Univ. Press (1985)
  • J Giraud, Improvement of Grauert-Riemenschneider's theorem for a normal surface, Ann. Inst. Fourier (Grenoble) 32 (1982) 13–23 (1983)
  • H A Hamm, Exotische Sphären als Umgebungsränder in speziellen komplexen Räumen, Math. Ann. 197 (1972) 44–56
  • J Herzog, Generators and relations of abelian semigroups and semigroup rings, Manuscripta Math, 3 (1970) 175–193
  • J Herzog, E Kunz, Die Wertehalbgruppe eines lokalen Rings der Dimension $1$, Sitzungsberichte der Heidelberger Akademie der Wissenschaften, 2. Abh. (1971, Springer Verlag) 27–67
  • L Kauffman, W D Neumann, Product of knots, branched fibrations, and sums of singularities, Topology 16 (1977) 369–393
  • H Laufer, On generalized Weierstrass points and rings with no prime elements, from: “Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference”, Ann. of Math. Stud. 97 Princeton Univ. Press (1981) 391–402
  • Y Lim, The equivalence of Seiberg–Witten and Casson invariants for homology $3$–spheres, Math. Res. Lett. 6 (1999) 631–643
  • C Lescop, Invariant de Casson–Walker des sphères d'homologie rationnelle fibrés de Seifert, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990) 727–730
  • C Lescop, Global surgery formula for the Casson–Walker invariant. Ann. of Math. Stud. 140 Princeton Univ. Press (1996)
  • I Luengo-Velasco, A Melle-Hernandez, A Némethi, Links and analytic invariants of superisolated singularities, to appear in J. Alg. Geom. \arxivmath.AG/0312416
  • J Milnor, Singular points of complex hypersurfaces, Annals of Mathematics Studies, 61, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo (1968)
  • A Némethi, Weakly elliptic Gorenstein singularities of surfaces, Invent. Math. 137 (1999) 145-167
  • A Némethi, R Mendris, The link of $f(x,y)+z^n=0$ and Zariski's Conjecture.
  • A Némethi, L E Nicolaescu, Seiberg–Witten invariants and surface singularities, \gtref620029269328
  • A Némethi, L E Nicolaescu, Seiberg–Witten invariants and surface singularities II. Singularities with good $\C^*$–action, J. London Math. Soc. 69 (2004) 593–607
  • A Némethi, L E Nicolaescu, Seiberg–Witten invariants and surface singularities III. Splicings and cyclic covers.
  • W D Neumann, Cyclic suspension of knots and periodicity of signature for singularities, Bull. Amer. Math. Soc. 80 (1974) 977–982
  • W D Neumann, A calculus for plumbing applied to the topology of complex surface singularities and degenerating complex curves, Trans. Amer. Math. Soc. 268 (1981) 299–343
  • W D Neumann, J Wahl, Casson invariant of links of singularities, Comment. Math. Helv. 65 (1990) 58–78
  • W D Neumann, F Raymond, Seifert manifolds, plumbing, $\mu$–invariant, and orientation reversing maps, from: “Algebraic and Geometric Topology”, Lecture Notes in Math. 664, Springer–Verlag (1978) 162–194
  • W D Neumann, J Wahl, Universal abelian covers of surface singularities, from: “Trends in Singularities”, (A Libgober and M Tibar, editors) Trends Math. Birkhäuser (2002) 181–190
  • W D Neumann, J Wahl, Universal abelian covers of quotient-cusps, Math. Ann. 326 (2003) 75–93
  • W D Neumann, J Wahl, Complete intersections singularities of splice type as universal abelian covers, \gtref9200517699755
  • L Siebenmann, On vanishing of the Rohlin invariant and nonfinitely amphicheiral homology $3$–spheres, from: “Topology Symposium, Siegen 1979, Proc. Sympos. Univ. Siegen, Siegen, 1979”, Lecture Notes in Math., 788 Springer–Verlag (1980) 172–222
  • B Teissier, Introduction to curve singularities, from: “Singularity theory (Trieste, 1991)”, World Sci. Publishing, River Edge, NJ (1995) 866–893
  • M Tomari, K Watanabe, Filtered rings filtered blowing-ups and normal two-dimensional singularities with “star-shaped” resolution, Publ. Res. Inst. Math. Sci. 25 (1989) 681-740
  • J Wahl, Smoothings of normal surface singularities, Topology 20 (1981) 219-246
  • K Watanabe, Some examples of one dimensional Gorenstein domains, Nagoya Math. J. 49 (1973) 101-109
  • O Zariski, Le problème des modules pour les branches planes, École Polytechnique, Paris (1973)